Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 184, NWS Indianapolis, IN

July 12, 2008Decatur County, Rush County, Shelby County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 12, 2008, 9:23 PM EDT for Decatur County, Rush County, Shelby County, Indiana. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2008, 9:23 PM EDT (01:23 UTC)
Expired
Jul 12, 2008, 10:00 PM EDT
In force
37 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Decatur County, IN, Rush County, IN, Shelby County, IN

The radar

The Indianapolis radar (KIND), 73 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 9:36 PM EDTTSTM WND DMGGreensburg, INTREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 5:28 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2008-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2008-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1837 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 130123
SVRIND
INC031-139-145-130200-
/O.NEW.KIND.SV.W.0184.080713T0123Z-080713T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
923 PM EDT SAT JUL 12 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DECATUR COUNTY IN CENTRAL INDIANA...
  SOUTHERN RUSH COUNTY IN CENTRAL INDIANA...
  SOUTHEASTERN SHELBY COUNTY IN CENTRAL INDIANA...

* UNTIL 1000 PM EDT

* AT 918 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR ST. PAUL...OR 9 MILES
  SOUTHEAST OF SHELBYVILLE...AND MOVING EAST AT 42 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREENSBURG BY 930 PM EDT...
  NEWPOINT BY 940 PM EDT...

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 118 AND 144.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3964 8532 3929 8530 3937 8570 3955 8571
TIME...MOT...LOC 0123Z 268DEG 37KT 3946 8557

$$
JH
2 follow-up statements
000 
WWUS53 KIND 130139
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
939 PM EDT SAT JUL 12 2008

INC145-130148-
/O.CAN.KIND.SV.W.0184.000000T0000Z-080713T0200Z/
SHELBY-
938 PM EDT SAT JUL 12 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SHELBY COUNTY IS
CANCELLED...

THE STRONGEST PART OF THE THUNDERSTORM HAS MOVED EAST OF THIS AREA.


LAT...LON 3929 8530 3936 8555 3955 8556 3964 8532
      3962 8532 3961 8532
TIME...MOT...LOC 0138Z 268DEG 37KT 3946 8537

$$

INC031-139-130200-
/O.CON.KIND.SV.W.0184.000000T0000Z-080713T0200Z/
DECATUR-RUSH-
938 PM EDT SAT JUL 12 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR NORTHEASTERN DECATUR AND SOUTHEASTERN RUSH COUNTIES...

AT 937 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES NORTHEAST OF
GREENSBURG...OR 14 MILES NORTHWEST OF BATESVILLE...MOVING EAST AT 35
MPH.

LAT...LON 3929 8530 3936 8555 3955 8556 3964 8532
      3962 8532 3961 8532
TIME...MOT...LOC 0138Z 268DEG 37KT 3946 8537

$$
JH
000 
WWUS53 KIND 130159
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
959 PM EDT SAT JUL 12 2008

INC031-139-130208-
/O.EXP.KIND.SV.W.0184.000000T0000Z-080713T0200Z/
DECATUR-RUSH-
958 PM EDT SAT JUL 12 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DECATUR AND
SOUTHERN RUSH COUNTIES WILL EXPIRE AT 1000 PM EDT/900 PM CDT/...

THE STRONGEST PORTION OF THE THUNDERSTORMS HAS MOVED EAST OF RUSH 
AND DECATUR COUNTIES.

LAT...LON 3929 8530 3936 8555 3955 8556 3964 8532
      3962 8532 3961 8532
TIME...MOT...LOC 0158Z 268DEG 37KT 3947 8510

$$
JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 5:31 PM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 12, 5:31 PM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
531 PM EDT SAT JUL 12 2008

.AVIATION...DISCUSSION FOR 00Z TAFS

COMPLEX OF TSRA ACRS IL WILL MOVE E ACROSS TAF SITES THRU 05Z OR SO.
HAVE TRIED TO TIME BEST TIMES FOR TSRA AT THE SITES AND WILL AMEND
AS NECESSARY...ESPECIALLY IF TSRA CONTINUE LONGER THAN EXPECTED AS
SOME MODELS HINT AT. PLENTY OF MOISTURE IN ATMS COULD PRODUCE IFR OR
LOWER VSBYS IN +RA...AND WIND GUSTS AOA 30KT POSSIBLE IN TSRA. AFTER
PRECIP ENDS SHUD BE A PERIOD OF MVFR CIGS THRU 10-13Z OR SO. VFR
CONDS THEN EXPECTED AS HIGH PRESSURE MOVES IN.

&&

.DISCUSSION...

FCST FOCUS ON PRECIP CHCS TONIGHT.

NO MODEL IS HANDLING THE UPSTREAM MO WAVE AND ASSOCIATED PRECIP AS
WELL AS HOPED.  WILL USE SIGNALS OF PRECIP CHCS FROM MET/MAV MOS
TONIGHT ALONG WITH ENVIRONMENTAL PARAMETERS SUCH AS PWS/INSTABILITY
FOR AMOUNTS OF PRECIP. IN A NUTSHELL...COMPLEX SFC PATTERN
HIGHLIGHTED BY A MYRIAD OF OUTFLOW BOUNDARIES IS LEADING TO LOW
CONFIDENCE ON FOCUS FOR THUNDERSTORM DEVELOPMENT THIS EVENING. FIRST
GUESS IS ACROSS THE SOUTHERN THIRD NEAR THE OUTFLOW FROM EARLIER
STORMS. HOWEVER...UPSTREAM MO WAVE AND CONVECTION WILL MOVE EAST
WITHIN THE 850-300MB FLOW INTO AN INCREASINGLY UNSTABLE IL
ATMOSPHERE THIS EVENING...THUS IT WOULD APPEAR THAT THERE IS A RISK
FOR CONVECTION ACROSS AT LEAST THE SOUTHERN HALF OF THE CWA THIS
EVENING AND OVERNIGHT.  EXCESSIVE RAIN POTENTIAL DOES EXIST DUE TO
PWS AROUND 2 INCHES AND INCREASING INSTABILITY WHICH IS FCST TO
PERSIST THROUGH 06Z TONIGHT. UPPER DIV WILL ALSO BE PRESENT AHEAD OF
THE SFC BOUNDARY TONIGHT. ANOTHER CONCERN WAS THE WAVE WHICH IS
EMBEDDED WITHIN THE SUBTROPICAL MONSOON PLUME WHICH WILL RIDE ALONG
THE WESTERLIES ACROSS THE AREA TONIGHT. LIMITING FACTOR IS
UNFAVORABLE ORIENTATION OF THE 850MB WINDS WHICH ALTHOUGH ARE FCST
TO BACK THIS EVENING ARE STILL WNW IN WAKE OF THE MORNING WAVE.
CURRENT THOUGHTS POINT TOWARD SOUTHERN MO/IL AND SOUTHERN IN FOR
POTENTIAL FOR MORE WIDESPREAD CONVECTION THIS EVENING.

AS MENTIONED...FORCING TONIGHT WILL ARISE FROM LIFT AHEAD OF THE
WAVE ACROSS MO ALONG WITH DYNAMIC LIFT AHEAD OF THE 700-500MB UPPER
TROUGH. HIGH PWS WITHIN SUBTROPICAL PLUME ALONG WITH UPPER DIV AND
EXPECTED INSTABILITY SHOULD PROVIDE THE SETTING FOR THUNDERSTORMS
WHICH ARE EFFICIENT AT PRODUCING HVY RAINS. MET/MAV MOS BOTH SHOW
LIKELY OR CATEGORICAL POPS AND WILL LEAVE THE CURRENT FCST AS IS.
SOME SVR RISK ALSO EXISTS AS INCREASING SHEAR INTERACTS WITH
INCREASING INSTABILITY ACROSS THE REGION AHEAD OF THE MO WAVE THIS
EVENING.

LINGERING PRECIP SHOULD EXIT THE AREA BY MIDDAY SUNDAY AS DRIER AIR
ARRIVES ON NW WINDS.  MOS IS VERY CLOSE TO THE CURRENT FCST MAX
TEMPS AND WILL LEAVE THE CURRENT NUMBERS AS IS.

MONDAY AND BEYOND...CONDS STILL APPEAR DRY FOR MOST OF NEXT WEEK
WITH THE NEXT FRONT EXPECTED TO TRY AND DROP INTO THE AREA NEXT FRI
OR SAT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...CS
PUBLIC...CO
Hazardous weather outlook, Jul 12, 3:55 PM EDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
355 PM EDT SAT JUL 12 2008

INZ021-028>031-035>049-051>057-060>065-067>072-132000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
355 PM EDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS EVENING INTO
TONIGHT. THE MAIN THREAT WOULD BE DAMAGING WINDS. THE MORE LIKELY
THREAT TONIGHT WILL BE LOCALLY HEAVY RAINS AND FLASH FLOODING WITH ANY
THUNDERSTORMS. THE STORMS WILL BE SLOW MOVING AND COULD PRODUCE
AREAS OF 1 TO 2 INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS
POSSIBLE. BEWARE OF CLOUD TO GROUND LIGHTNING THIS EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL END BY EARLY SUNDAY MORNING...AND ARE NOT
EXPECTED TO BE SEVERE...WITH LIGHTNING BEING THE PRIMARY THREAT.

THERE IS A CHANCE FOR THUNDERSTORMS NEXT FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CO

In the hours before

Local storm report, Jul 12, 7:58 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
758 PM EDT SAT JUL 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TSTM WND DMG     2 N ATLANTA             40.24N 86.03W
07/12/2008                   TIPTON             IN   LAW ENFORCEMENT

            TREE DOWN AND SOME POWER LINES DOWN

&&

DWM
Local storm report, Jul 12, 8:14 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
814 PM EDT SAT JUL 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     TORNADO          CLOVERDALE              39.52N 86.80W
07/12/2008                   PUTNAM             IN   PUBLIC

            PUBLIC REPORTED BRIEF TOUCHDOWN I-70W NEAR CLOVERDALE

&&

DWM
Local storm report, Jul 12, 8:16 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
816 PM EDT SAT JUL 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     FLASH FLOOD      2 SE MUNCIE             40.18N 85.36W
07/12/2008                   DELAWARE           IN   TRAINED SPOTTER

            FLASH FLOODING OCCURING SE MUNCIE

&&

DWM
Local storm report, Jul 12, 8:20 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
820 PM EDT SAT JUL 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLOOD            CLOVERDALE              39.52N 86.80W
07/12/2008                   PUTNAM             IN   TRAINED SPOTTER

            PUTNAM CNTY HAS FLOODING ALONG US 231

&&

DWM
Local storm report, Jul 12, 8:30 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
830 PM EDT SAT JUL 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HEAVY RAIN       3 E HYMERA              39.19N 87.24W
07/12/2008  M1.40 INCH       CLAY               IN   OFFICIAL NWS OBS

            SHAKAMAK STATE PARK LARC REPORTED 1.40 INCHES OF RAIN IN
            15 MINUTES TIME...1.80 INCHES IN 45 MINUTES.

&&

HEROLD
Local storm report, Jul 12, 8:58 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
858 PM EDT SAT JUL 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     TSTM WND DMG     5 N SHELBYVILLE         39.60N 85.78W
07/12/2008                   SHELBY             IN   AMATEUR RADIO

            TREES DOWN...POWER OUT...POSSIBLE TORNADO. LARGEST TREE
            DOWN WAS APPROX 50 INCHES IN CIRCUM.

0841 PM     HAIL             5 N SHELBYVILLE         39.60N 85.78W
07/12/2008  E0.88 INCH       SHELBY             IN   AMATEUR RADIO

&&

HEROLD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:05 PM EDTSevere Thunderstorm WarningINDMorgan, Owen, Putnam40 min
Jul 12, 8:06 PM EDTFlash Flood WarningINDRandolph3 hr
Jul 12, 8:27 PM EDTFlash Flood WarningINDHendricks, Morgan, Owen, Putnam3 hr
Jul 12, 9:26 PM EDTAreal Flood AdvisoryINDJohnson, Rush, Shelby3 hr
Jul 12, 11:02 PM EDTAreal Flood WarningINDRandolph12 hr
Jul 12, 11:33 PM EDTAreal Flood WarningINDJohnson, Morgan, Putnam, Rush, Shelby12 hr
Jul 13, 12:35 AM EDTRiver Flood WarningINDClay, Greene34 hr
Jul 13, 3:26 AM EDTFlash Flood WarningINDRandolph116 min
Jul 13, 6:23 AM EDTRiver Flood WarningINDGreene, Owen42 hr
Jul 13, 6:23 AM EDTRiver Flood WarningINDDaviess, Greene, Knox4 days
Jul 13, 6:23 AM EDTRiver Flood WarningINDDaviess, Greene, Knox4 days
Jul 13, 6:23 AM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike5 days
Jul 13, 6:23 AM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike4 days
Jul 13, 6:23 AM EDTRiver Flood WarningINDGibson, Knox42 hr
Jul 13, 11:39 AM EDTRiver Flood WarningINDJackson, Lawrence, Washington37 hr
Jul 13, 11:39 AM EDTRiver Flood WarningINDSullivan, Vigo30 hr
Jul 13, 11:39 AM EDTRiver Flood WarningINDKnox, Sullivan61 hr
Jul 13, 11:39 AM EDTRiver Flood WarningINDKnox, Sullivan61 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.